Georgia, 2004

Flash Flood in Georgia, September 27, 2004

September 27, 2004 · NWS CAE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 27, 3:14 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 27, 3:14 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004

.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.

JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.

&&

.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  83  65  80 / 100  50  10  10
AUGUSTA      70  84  63  81 / 100  50  10  10
SUMTER       70  83  66  80 / 100  60  10  10
ORANGEBURG   70  84  66  81 / 100  50  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
     TORNADO WATCH FOR THE CENTRAL AND NORTHERN
     MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&

77/77
Hazardous weather outlook, Sep 27, 4:35 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

RCC

In the hours before

Local storm report, Sep 27, 10:32 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 AM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TORNADO          4 N MANNING             33.75N 80.22W
09/27/2004                   CLARENDON          SC   COUNTY OFFICIAL

            *** 4 INJ *** IN CITY OF ALCOLU 2 MOBILE HOMES
            DESTROYED...4 INJURIES TRANSPORTED TO HOSPITAL.

1025 AM     TORNADO          4 N MANNING             33.75N 80.22W
09/27/2004                   CLARENDON          SC   COUNTY OFFICIAL

            DAMAGE TO ALCOLU HEAD START SCHOOL...MINOR
            INJURIES...UNKNOWN NUMBER.

&&

CDL
Local storm report, Sep 27, 4:06 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     9 NE AIKEN              33.63N 81.62W
09/27/2004                   AIKEN              SC   COUNTY OFFICIAL

            BARN DAMAGED, ROOF OFF A HOME, CAMPER DAMAGED. LOTS OF
            TREES DOWN. UNKNOWN AT THIS TIME WHETHER DAMAGE CAUSED BY
            STRAIGHT LINE WIND OR A TORNADO.

&&

DCM

The radar

The Columbia radar (KCAE), 115 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
September 27, 4:28 PM EST to 6:00 PM EST
Where
Columbia County, Countywide
Measured
4
Reported by
EMERGENCY MANAGER
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Flash flooding along several small streams sent water into a few homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415070.